Alert archive / Kansas / Winter Storm Warnings in 2006

Winter Storm Warning 3, NWS Topeka, KS

November 29, 20066 counties in Kansas

NWS Topeka, KS issued this winter storm warning at Nov 29, 2006, 3:58 AM CST for 6 counties in Kansas. It took effect at Nov 29, 2006, 12:00 PM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 29, 2006, 3:58 AM CST (09:58 UTC)
In effect from
Nov 29, 2006, 12:00 PM CST
Expired
Nov 29, 2006, 10:06 PM CST
In force
10 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KTOP 290958
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
358 AM CST WED NOV 29 2006

...SLEET AND FREEZING RAIN LIKELY TODAY AND TONIGHT ACROSS
PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS...

.A STRONG COLD FRONT HAS MOVED SOUTH ACROSS THE AREA. MUCH COLDER
AIR WAS MOVING SOUTH BEHIND THIS FRONT...AND WILL CAUSE
TEMPERATURES TO FALL THROUGH THE 20S DURING THE DAY. MEANWHILE AN
UPPER LEVEL STORM SYSTEM OVER UTAH WILL MOVE SOUTHEAST INTO WEST TEXAS
TONIGHT. MOISTURE WILL MOVE NORTH...AHEAD OF THE UPPER LEVEL STORM
SYSTEM...UP AND OVER THE FRONT CAUSING FREEZING PRECIPITATION TO
DEVELOP ACROSS PORTIONS OF EAST CENTRAL AND NORTHEAST KANSAS TODAY
AND TONIGHT. SIGNIFICANT ICE ACCUMULATIONS MAY OCCUR ALONG AND
SOUTH OF INTERSTATE 35.

KSZ040-054>056-058-059-291800-
/O.UPG.KTOP.WS.A.0003.061129T1800Z-061130T1200Z/
/O.NEW.KTOP.WS.W.0003.061129T1800Z-061130T1200Z/
DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OTTAWA
358 AM CST WED NOV 29 2006

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 AM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM CST
THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

FREEZING RAIN IS FORECAST TO DEVELOP THIS AFTERNOON ALONG AND SOUTH OF AN
EMPORIA...TO OSAGE CITY...TO LAWRENCE LINE AND CONTINUE THROUGH
THE EARLY EVENING BEFORE MIXING WITH SLEET AND SNOW DURING THE
NIGHT. THERE IS THE POTENTIAL FOR UP TO A QUARTER OF AN INCH OF
ICE TO ACCUMULATE ON ROADWAYS AS WELL AS EXPOSED SURFACES SUCH AS
TREE LIMBS. ADDITIONALLY STRONG NORTH WINDS OF 20 MPH WITH HIGHER
GUSTS COULD CAUSE TREE LIMBS TO BREAK IF ICE DOES ACCUMULATE ON
THEM...POSSIBLY KNOCKING OUT POWER.

REMEMBER...A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY.

$$

KSZ012-024-026-037>039-291800-
/O.UPG.KTOP.WS.A.0003.061129T1800Z-061130T1200Z/
/O.NEW.KTOP.WW.Y.0004.061129T1800Z-061130T1200Z/
BROWN-JACKSON-JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-
INCLUDING THE CITIES OF...HIAWATHA...TOPEKA
358 AM CST WED NOV 29 2006

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM CST
THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

FREEZING DRIZZLE AND FREEZING RAIN ARE FORECAST TO DEVELOP EAST OF
AN ABILENE TO MARYSVILLE LINE LATE THIS MORNING AND EARLY THIS
AFTERNOON AND CONTINUE THROUGH THE LATE AFTERNOON HOURS. THERE IS THE
POTENTIAL FOR A THIN COAT OF ICE TO ACCUMULATE ON ROADWAYS AS WELL
AS EXPOSED SURFACES SUCH AS TREE LIMBS. SLEET AND SNOW MAY ALSO
MIX IN DURING THE LATE AFTERNOON HOURS BEFORE THE PRECIPITATION
CHANGES OVER TO LIGHT SNOW SHOWERS TONIGHT. ADDITIONALLY STRONG
NORTH WINDS OF 20 MPH WITH HIGHER GUSTS COULD CAUSE SOME SMALL
TREE LIMBS TO BREAK IF ICE DOES ACCUMULATE ON THEM... POSSIBLY
KNOCKING OUT POWER.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

KSZ010-011-022-023-035-036-291800-
/O.NEW.KTOP.WW.Y.0004.061129T1800Z-061130T1200Z/
MARSHALL-NEMAHA-RILEY-POTTAWATOMIE-DICKINSON-GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...MANHATTAN...ABILENE...
JUNCTION CITY
358 AM CST WED NOV 29 2006

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM CST
THURSDAY. 

FREEZING DRIZZLE AND FREEZING RAIN ARE FORECAST TO DEVELOP EAST OF
AN ABILENE TO MARYSVILLE LINE LATE THIS MORNING AND EARLY THIS
AFTERNOON AND CONTINUE THROUGH THE LATE AFTERNOON HOURS. THERE IS THE
POTENTIAL FOR A THIN COAT OF ICE TO ACCUMULATE ON ROADWAYS AS WELL
AS EXPOSED SURFACES SUCH AS TREE LIMBS. SLEET AND SNOW MAY ALSO
MIX IN DURING THE LATE AFTERNOON HOURS BEFORE THE PRECIPITATION
CHANGES OVER TO LIGHT SNOW SHOWERS TONIGHT. ADDITIONALLY STRONG
NORTH WINDS OF 20 MPH WITH HIGHER GUSTS COULD CAUSE SOME SMALL
TREE LIMBS TO BREAK IF ICE DOES ACCUMULATE ON THEM... POSSIBLY
KNOCKING OUT POWER.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$
3 follow-up statements
000 
WWUS43 KTOP 291812
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1212 PM CST WED NOV 29 2006

...HAZARDOUS WINTER WEATHER IS EXPECTED ACROSS MUCH OF NORTHEAST
AND EAST CENTRAL KANSAS THIS AFTERNOON AND TONIGHT...

.MUCH COLDER TEMPERATURES WILL CONTINUE ACROSS THE AREA WHILE A
STRONG UPPER LEVEL STORM SYSTEM MOVES OUT OF THE SOUTHWESTERN U.S.
TONIGHT. WARM...MOIST AIR WILL RISE OVER THE COLD AIR AT THE
SURFACE CAUSING FREEZING DRIZZLE...RAIN AND SLEET OVER MUCH OF
NORTHEAST AND EAST CENTRAL KANSAS. SIGNIFICANT ICE ACCUMULATIONS
MAY OCCUR ALONG AND SOUTH OF INTERSTATE 35 THIS AFTERNOON AND THIS
EVENING...BEFORE THE PRECIPITATION CHANGES TO SNOW AFTER MIDNIGHT TONIGHT.

KSZ040-054>056-058-059-292315-
/O.CON.KTOP.WS.W.0003.000000T0000Z-061130T1200Z/
DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OTTAWA
1212 PM CST WED NOV 29 2006

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY.

PERIODS OF SLEET...FREEZING RAIN OR FREEZING DRIZZLE WILL CONTINUE
THIS AFTERNOON AND EVENING. LOCATIONS ALONG AND SOUTH OF AN
EMPORIA...TO OSAGE CITY...TO LAWRENCE LINE CAN EXPECT SIGNIFICANT
ICE ACCUMULATIONS BETWEEN A QUARTER AND A HALF INCH. THE
PRECIPITATION WILL CHANGE TO SNOW AFTER MIDNIGHT TONIGHT AND
SNOWFALL ACCUMULATIONS OF AN INCH OR TWO ARE POSSIBLE BY 6 AM
THURSDAY. CONDITIONS WILL DETERIORATE THIS AFTERNOON AS ICE BEGINS
TO ACCUMULATE ON ROADS...BRIDGES...SIDEWALKS AND OTHER EXPOSED
SURFACES. ADDITIONALLY STRONG NORTH WINDS OF 15 TO 25 MPH COULD
CAUSE PROBLEMS WITH TREE LIMBS BREAKING AND POSSIBLE POWER
OUTAGES.

USE EXTREME CAUTION IF YOU MUST TRAVEL THIS AFTERNOON OR OVERNIGHT
TONIGHT. VERY SLICK ROADS AND SIDEWALKS ARE ANTICIPATED. IF POWER
IS KNOCKED OUT...HAVE FLASHLIGHTS AND AN ALTERNATE HEAT SOURCE
AVAILABLE. MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE FOR MORE INFORMATION. DIAL 511 FOR ROAD CONDITIONS
IN NORTHEAST KANSAS.

$$

KSZ010>012-022>024-026-035>039-292315-
/O.CON.KTOP.WW.Y.0004.000000T0000Z-061130T1200Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-
DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
ABILENE...JUNCTION CITY...TOPEKA
1212 PM CST WED NOV 29 2006

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY. 

PERIODS OF FREEZING DRIZZLE...FREEZING RAIN AND SLEET WILL
CONTINUE THIS AFTERNOON. THERE IS THE POTENTIAL FOR A QUARTER
INCH OF ICE TO ACCUMULATE ON ROADWAYS AS WELL AS EXPOSED SURFACES
SUCH AS TREE LIMBS. SLEET AND SNOW MAY ALSO MIX IN DURING THE LATE
AFTERNOON HOURS BEFORE THE PRECIPITATION CHANGES OVER TO LIGHT
SNOW SHOWERS TONIGHT. ADDITIONALLY STRONG NORTH WINDS OF 15 TO 25 MPH
COULD CAUSE SOME SMALL TREE LIMBS TO BREAK IF ICE DOES ACCUMULATE
ON THEM...POSSIBLY KNOCKING OUT POWER.

A WINTER WEATHER ADVISORY MEANS THAT WINTER WEATHER CONDITIONS
WILL POSE A SIGNIFICANT INCONVENIENCE TO PEOPLE AND TRAVELERS IN
THE ADVISORY AREA. TRAVEL WILL BE DIFFICULT AS ROADS AND SIDEWALKS
BECOME SLICK. CHECK THE LATEST FORECAST AND ROAD CONDITIONS BEFORE
HEADING OUT.

$$

STARK
000 
WWUS43 KTOP 292156
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
356 PM CST WED NOV 29 2006

...A MIX OF FREEZING DRIZZLE...FREEZING RAIN...SLEET AND SNOW WILL
CONTINUE TONIGHT INTO THURSDAY...

.AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE FOUR CORNERS REGION
WILL MOVE ACROSS NORTHERN TEXAS AND INTO SOUTHERN MISSOURI BY
EARLY FRIDAY. A MIX OF WINTER WEATHER PRECIPITATION WILL CONTINUE
TO AFFECT PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS TONIGHT.
SOME OF THE WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS
HAVE BEEN EXTENDED THROUGH THURSDAY AND THURSDAY NIGHT.

KSZ040-054>056-058-059-300600-
/O.EXT.KTOP.WS.W.0003.000000T0000Z-061201T1200Z/
DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OTTAWA
356 PM CST WED NOV 29 2006

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS EXTENDED THE WINTER STORM
WARNING UNTIL 6 AM CST FRIDAY.

PERIODS OF SLEET...FREEZING RAIN OR FREEZING DRIZZLE WILL  
CONTINUE THROUGH THE EVENING HOURS. THERE MAY BE A SHORT BREAK IN
THE PRECIPITATION LATE TONIGHT BEFORE SNOW DEVELOPS EARLY THURSDAY
MORNING AND CONTINUES THROUGH THURSDAY NIGHT. TOTAL ICE AND SLEET
ACCUMULATIONS OF A QUARTER TO A HALF INCH ARE EXPECTED THROUGH
MIDNIGHT. NORTH WINDS OF 15 TO 25 MPH WILL CONTINUE THIS EVENING
WITH WIND CHILLS IN THE TEENS. 

ONCE THE SNOW DEVELOPS...ACCUMULATIONS OF 3 TO 9 INCHES
ARE POSSIBLE THROUGH 6 AM FRIDAY. THE HEAVIEST SNOW IS EXPECTED IN THE
SOUTHERN PORTIONS OF ANDERSON AND COFFEY COUNTIES.

ONCE THE SUN SETS...ROAD CONDITIONS ARE EXPECTED TO WORSEN. SLICK
ROADS...OVERPASSES...SIDEWALKS AND OTHER EXPOSED SURFACES WILL MAKE
TRAVEL VERY DIFFICULT. BE PREPARED SHOULD THE POWER GO OUT AT HOME
OR AT WORK. AVOID TRAVELING IF POSSIBLE...BUT IF YOU MUST VENTURE
OUT CHECK THE LATEST FORECAST AND ROAD CONDITIONS. 

$$

KSZ026-037>039-300600-
/O.EXT.KTOP.WW.Y.0004.000000T0000Z-061201T0000Z/
JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-
INCLUDING THE CITY OF...TOPEKA
356 PM CST WED NOV 29 2006

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 PM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS EXTENDED THE WINTER
WEATHER ADVISORY UNTIL 6 PM CST THURSDAY.

PERIODS OF FREEZING DRIZZLE...FREEZING RAIN AND SLEET WILL
CONTINUE THROUGH THE EVENING HOURS. THERE MAY BE A SHORT BREAK IN
THE PRECIPITATION LATE TONIGHT...BEFORE SNOW DEVELOPS THURSDAY
MORNING AND LASTS THROUGH THE DAY. TOTAL ICE AND SLEET
ACCUMULATIONS OF A QUARTER INCH ARE POSSIBLE. TOTAL SNOW
ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE BY 6 PM THURSDAY.

ONCE THE SUN SETS...ROADS...OVERPASSES...SIDEWALKS AND OTHER
EXPOSED SURFACES WILL BECOME QUITE SLICK MAKING TRAVEL VERY
DIFFICULT. IN ADDITION...NORTH WINDS OF 15 TO 25 MPH THIS EVENING
WILL CREATE WIND CHILLS IN THE TEENS. 

USE CAUTION IF YOU MUST TRAVEL TONIGHT OR TOMORROW. BE PREPARED
FOR WINTER DRIVING CONDITIONS AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION. 

$$

KSZ010>012-022>024-035-036-300600-
/O.CON.KTOP.WW.Y.0004.000000T0000Z-061130T1200Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-DICKINSON-GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
ABILENE...JUNCTION CITY
356 PM CST WED NOV 29 2006

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST
THURSDAY. 

PERIODS OF FREEZING DRIZZLE...FREEZING RAIN AND SLEET WILL
CONTINUE THIS EVENING...BEFORE THE PRECIPITATION CHANGES TO SNOW
AFTER MIDNIGHT. TOTAL ICE AND SLEET ACCUMULATIONS MAY BE UP TO A
QUARTER OF AN INCH BY 6 AM THURSDAY WITH A LIGHT DUSTING OF SNOW
OVER THE TOP. NORTH WINDS AT 15 TO 25 MPH WILL CAUSE WIND CHILLS
IN THE SINGLE DIGITS AND TEENS.

ONCE THE SUN SETS...ANY STANDING WATER ON ROADS...OVERPASSES AND
SIDEWALKS WILL FREEZE AND TRAVEL CONDITIONS WILL WORSEN. BE
PREPARED FOR HAZARDOUS WINTER DRIVING CONDITIONS IF YOU MUST HEAD
OUT TONIGHT. DIAL 511 FOR THE LATEST KANSAS ROAD CONDITIONS.

$$

STARK
000 
WWUS43 KTOP 300406
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1006 PM CST WED NOV 29 2006

.AN UPPER LEVEL STORM SYSTEM /CURRENTLY OVER WESTERN NM AT 03Z/
WILL EJECT OUT OF THE SOUTHERN ROCKIES AND LIFT NORTHEAST ACROSS
THE SOUTHERN PLAINS AND INTO THE MIDDLE MS RIVER VALLEY BY 12Z
FRIDAY. AS THIS STORM SYSTEM MOVES JUST SOUTH AND EAST OF THE
FORECAST AREA...MOISTURE IS EXPECTED TO BE WRAPPED AROUND OVER EAST
CENTRAL KS. WITH VERY COLD AIR IN PLACE...SNOW IS EXPECTED TO
DEVELOP WITH A NARROW BAND OF HEAVY SNOW ANTICIPATED SOMEWHERE
ACROSS EAST CENTRAL KS. THE DIFFICULTY IN THE FORECAST IS FIGURING
OUT WERE THIS NARROW BAND OF HEAVY SNOW WILL SET UP. A BROAD AREA
OF 4 TO 8 INCHES IS POSSIBLE EAST OF A HERINGTON TO TOPEKA LINE
WITH 10 TO 12 INCHES POSSIBLE WITHIN THE NARROW BAND OF HEAVY
SNOW.

KSZ040-054>056-058-059-301215-
/O.CAN.KTOP.WS.W.0003.000000T0000Z-061201T1200Z/
/O.NEW.KTOP.HS.W.0001.061130T1500Z-061201T1200Z/
DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OTTAWA
1006 PM CST WED NOV 29 2006

...WINTER STORM WARNING IS CANCELLED...
...HEAVY SNOW WARNING IN EFFECT FROM 9 AM THURSDAY TO 6 AM CST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A HEAVY SNOW
WARNING...WHICH IS IN EFFECT FROM 9 AM THURSDAY TO 6 AM CST
FRIDAY. THE WINTER STORM WARNING FOR TONIGHT HAS BEEN CANCELLED. 

FREEZING RAIN AND SLEET HAVE ENDED ACROSS EAST CENTRAL
KANSAS...AND LITTLE IF ANY ACCUMULATIONS OF ICE ARE EXPECTED FOR
THE REMAINDER OF THE NIGHT. HOWEVER SNOW IS EXPECTED TO DEVELOP
ACROSS SOUTHERN KANSAS AND SPREAD NORTHEAST INTO EAST CENTRAL
KANSAS BY NOON THURSDAY. SNOWFALL COULD BE HEAVY AT TIMES DURING
THE LATE AFTERNOON AND EARLY EVENING BEFORE TAPERING OFF AFTER
MIDNIGHT. WIDE SPREAD SNOW AMOUNTS OF 6 TO 10 INCHES ARE POSSIBLE
WITH A NARROW BAND OF 8 TO 12 INCHES OF SNOW BY FRIDAY MORNING.

REMEMBER...A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS... 
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER
IN YOUR CAR IN CASE OF AN EMERGENCY.

$$

KSZ022>024-035-036-301215-
/O.CAN.KTOP.WW.Y.0004.000000T0000Z-061130T1200Z/
/O.NEW.KTOP.SN.Y.0002.061130T1500Z-061201T1200Z/
RILEY-POTTAWATOMIE-JACKSON-DICKINSON-GEARY-
INCLUDING THE CITIES OF...MANHATTAN...ABILENE...JUNCTION CITY
1006 PM CST WED NOV 29 2006

...WINTER WEATHER ADVISORY IS CANCELLED...
...SNOW ADVISORY IN EFFECT FROM 9 AM THURSDAY TO 6 AM CST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THURSDAY TO 6 AM CST
FRIDAY. THE WINTER WEATHER ADVISORY FOR TONIGHT HAS BEEN
CANCELLED.

FREEZING RAIN AND SLEET HAVE ENDED ACROSS THE REGION AND LITTLE IF
ANY ADDITIONAL ACCUMULATIONS OF ICE ARE EXPECTED FOR TONIGHT.
HOWEVER SNOW IS EXPECTED TO DEVELOP DURING THE DAY THURSDAY AND
CONTINUE INTO THURSDAY EVENING. HEAVIER AMOUNTS OF SNOW ARE
ANTICIPATED ACROSS EAST CENTRAL KANSAS...BUT 1 TO 3 INCHES OF SNOW
ARE POSSIBLE FROM ABILENE TO MANHATTAN BY THURSDAY EVENING. 

A SNOW ADVISORY IS ISSUED WHEN LIGHT SNOW IS EXPECTED TO
DEVELOP...BUT ONLY ENOUGH TO CAUSE INCONVENIENCES SUCH AS TRAVEL
DELAYS.

MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND
TAKE PRECAUTIONS IF TRAVEL IS NECESSARY.

$$

KSZ010>012-300515-
/O.CAN.KTOP.WW.Y.0004.000000T0000Z-061130T1200Z/
MARSHALL-NEMAHA-BROWN-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA
1006 PM CST WED NOV 29 2006

...WINTER WEATHER ADVISORY IS CANCELLED...

THE FREEZING PRECIPITATION HAS COME TO AN END. WHILE THERE COULD
BE SOME LIGHT SNOW OR SLEET...NO SIGNIFICANT ACCUMULATIONS ARE
ANTICIPATED. THEREFORE THE NATIONAL WEATHER SERVICE IN TOPEKA HAS
CANCELLED THE WINTER WEATHER ADVISORY.

$$

KSZ026-037>039-301215-
/O.UPG.KTOP.WW.Y.0004.000000T0000Z-061201T0000Z/
/O.NEW.KTOP.HS.W.0001.061130T1500Z-061201T1200Z/
JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-
INCLUDING THE CITY OF...TOPEKA
1006 PM CST WED NOV 29 2006

...HEAVY SNOW WARNING IN EFFECT FROM 9 AM THURSDAY TO 6 AM CST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A HEAVY SNOW
WARNING...WHICH IS IN EFFECT FROM 9 AM THURSDAY TO 6 AM CST
FRIDAY. THE WINTER WEATHER ADVISORY FOR TONIGHT IS NO LONGER IN
EFFECT.

FREEZING RAIN AND SLEET HAVE ENDED ACROSS EAST CENTRAL
KANSAS...AND LITTLE IF ANY ACCUMULATIONS OF ICE ARE EXPECTED FOR
THE REMAINDER OF THE NIGHT. HOWEVER SNOW IS EXPECTED TO DEVELOP
ACROSS SOUTHERN KANSAS AND SPREAD NORTHEAST INTO EAST CENTRAL
KANSAS BY NOON THURSDAY. SNOWFALL COULD BE HEAVY AT TIMES DURING
THE LATE AFTERNOON AND EARLY EVENING BEFORE TAPERING OFF AFTER
MIDNIGHT. WIDE SPREAD SNOW AMOUNTS OF 6 TO 8 INCHES ARE POSSIBLE
WITH A NARROW BAND OF 8 TO 12 INCHES OF SNOW BY FRIDAY MORNING.

REMEMBER...A HEAVY SNOW WARNING MEANS SEVERE WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER
IN YOUR CAR IN CASE OF AN EMERGENCY.

$$

WOLTERS

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Nov 28, 9:40 PM CST, 6 hours 18 minutes earlier.

Area forecast discussion, Nov 28, 9:40 PM CST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
940 PM CST TUE NOV 28 2006

.DISCUSSION...
THERE IS SOME CONCERN OVER THE POTENTIAL FOR AN ICE STORM ACROSS
EAST CENTRAL KS TOMORROW AFTERNOON AND TOMORROW EVENING. SFC OBS
SHOW THE COLD FRONT PROGRESSING ACROSS THE FORECAST AREA FASTER THAN
EARLIER ANTICIPATED. THIS WOULD BRING FREEZING TEMPS ACROSS EASTERN
PORTIONS OF THE FORECAST AREA A LITTLE SOONER DURING THE DAY
WEDNESDAY...WITH TEMPS EXPECTED TO FALL BELOW FREEZING AROUND NOON.
LATEST NAM SHOWS FRONTOGENESIS AROUND 850MB INCREASING ACROSS
EASTERN KS AS THE UPPER LEVEL TROUGH MOVES OUT INTO WESTERN KS
TIGHTENING UP THE TEMP GRADIENT. ADDITIONALLY THERE IS PROLONGED
ISENTROPIC UPGLIDE WITHIN THE SATURATED COLUMN OF THE LOWER
TROPOSPHERE...SUGGESTING THAT AT LEAST FREEZING DRIZZLE IS LIKELY
WHICH FORECAST HAS IN HAND. DRY MID LEVELS WERE ICE CRYSTAL GROWTH
WOULD OCCUR CONTINUE TO POINT TOWARDS A FREEZING RAIN OR DRIZZLE
EVENT WITH LITTLE IF ANY SNOW. MAIN PAUSE FOR ISSUING A WARNING AT
THIS TIME IS THE SINGLE MODEL SOLUTION FROM THE NAM. PREVIOUS RUNS
WERE SHOWING THE HIGHER ACCUMULATIONS JUST OFF TO THE EAST...AND IT
IS DIFFICULT TO PIN POINT WHERE A NARROW BAND OF PRECIP WOULD SET
UP. WILL MONITOR THE 00Z GFS AS IT COMES IN...BUT WILL LIKELY
MAINTAIN THE WATCH AS IS. THINK THAT AT A MINIMUM AN ADVISORY WILL
BE NECESSARY SINCE ANY FREEZING PRECIP COMBINED WITH THE STRONG
NORTH WINDS WILL LIKELY CAUSE PROBLEMS.

&&

WOLTERS

.PREV DISCUSSION /335 PM CST TUE/...
COMPLEX FORECAST FOR THE SHORT TERM WITH INCOMING SYSTEM.

AFTER AN AFTERNOON OF RECORD HIGHS...BIG CHANGES ARE COMING.  SOME
DIFFERENCES IN THE MODELS BUT END RESULT OF COLD AND WINDY REMAINS
THE SAME.

FIRST HURDLE IS PRECIP TYPE. FROPA PROGGED TO MOVE INTO NORTHEAST
KANSAS FROM NW TO SE ACROSS THE AREA...AND HAVE GONE WITH A BLENDED
SOLUTION ON TIMING OF FREEZING TEMPS. EXPECT THEM IN THE FAR NW
AROUND MIDNIGHT...TO THE TOPEKA AREA AROUND NOON...AND INTO THE FAR
SE BY MID AFTERNOON.  AHEAD OF THE FRONT...IN THE AXIS OF UNSTABLE
AIR MAINLY ALONG AND E OF TOPEKA...HAVE KEPT THUNDER IN THE GRIDS
UNTIL NOON WHEN THE COLDER AIR MOVES IN.  AS THE FRONT COMES
IN...WILL BRING FREEZING DRIZZLE WITH IT ACROSS MUCH OF THE
AREA...THEN INCREASE IN INTENSITY AS IT GOES SOUTHEAST UNTIL
FREEZING RAIN IS EXPECTED SE OF THE I35 CORRIDOR.  NOT SEEING MUCH
SATURATION IN NAM OR GFS IN THE -10/-20 LAYER FOR ICE CRYSTALS OR
SEEDER FEEDER...SO HAVE NOT PAINTED ANY SNOW ATTM.  MIGHT SEE SOME
PELLETS IN THE SE AS THE MID LEVELS COOL IN THE LATE AFTERNOON BUT
HAVE NOT ADDED THESE TO GRIDS YET.

NEXT ISSUE IS AMOUNTS. EVOLUTION OF THE SYSTEM IS NOT AS WRAPPED UP
AS IT HAD BEEN IN PREVIOUS RUN. DO NOT SEE A WARM CONVEYOR BELT TO
WRAP WARM MOIST AIR OVER THE COLD DOME...AXIS OF THETA E STAYS EAST
OF THE AREA WITH 850MB WINDS REMAINING SOUTHWEST.  WILL GET
DEFORMATION ZONE TO PASS OVER HOWEVER...AND DO SEE DIVQ...PVA AND
WARM SIDE OF THE FRONTOGENESIS BAND TO GIVE LARGER SCALE LIFT AND
AID IN DEVELOPMENT OF DRIZZLE. BUT DONT SEE SMALLER FEATURES THAT
WOULD LOCALIZE OR INCREASE QPF/AMTS.  THAT SAID...THE FAR SE
COUNTIES...FRANKLIN ANDERSON AND COFFEY...ARE CLOSER TO THE MOIST
AXIS AND SHOULD EXPERIENCE MORE MOISTURE ADVECTION BEFORE THE FRONT
MOVES IN. ALSO XSECTIONS SHOW GOOD INSTABILITY IN THE 850-700MB
LAYER OVER EAST CTRL KANSAS...AND WOULD EXPECT THIS TO ENHANCE
PRECIP AND RATES.  END RESULT IS...WILL LET THE WATCH STAND...DUE TO
CONCERNS ACROSS WATCH AREA FOR LIGHT FREEZING DRIZZLE IN THE
AFTERNOON /WHICH MAY REQUIRE AN ADVISORY/ AND ENHANCED FREEZING RAIN
POTENTIAL OVER THE EAST CENTRAL /WHICH MAY REQUIRE A WARNING/.
STRONG GUSTY NORTH WINDS WOULD MAKE ICING WORSE IN EITHER
CASE...FREEZING EXPOSED SURFACES QUICKER AND MAKING TREES AND POWER
LINES MORE UNSTABLE WHERE THICKER ICING MAY OCCUR. WILL STAY THE
COURSE FOR A BIT LONGER TO SEE HOW SYSTEM CONTINUES TO DEVELOP
BEFORE MAKING ANY CHANGES TO WATCH.

LEANED TOWARDS A BLEND OF THE COLDER SOUNDING FROM THE GFS AND
THE WARMER SOUNDING OF THE NAM. THIS WOULD SUGGEST A MIXTURE OF
FREEZING RAIN AND SLEET LIKELY SOUTH AND EAST OF THE TURNPIKE WED.
EVENING WITH A CHANCE FOR SLEET OR VERY LIGHT SNOW FURTHER
WEST...ALTHOUGH SEEDER FEEDER IS IN QUESTION. OVERNIGHT...WILL LOWER
POPS TO CHANCE AND LIMIT PRECIPITATION TO ONLY THE NORTHEAST AND
EASTCENTRAL AREAS...WITH QPF ON THE DECLINE AS THE POSITIVE TILT
NATURE OF THE UPPER TROUGH PUSHES BETTER MOISTURE EASTWARD. WILL
ONLY MENTION PRECIP AS LIGHT FREEZING RAIN/DRIZZLE OR SLEET
OVERNIGHT. TEMPERATURES WILL BE COLD WITH BLUSTERY NORTH WINDS
CONTINUING AS LOWS GENERALLY FALL INTO THE 15 TO 20 DEGREE RANGE.

AS THE MAIN UPPER TROUGH MOVES EAST INTO OKLAHOMA BY THURSDAY...SOME
LIGHT SNOW IS POSSIBLE ON THE NORTH SIDE OF THE SYSTEM ACROSS THE
SOUTHERN CWA...WITH A LOW POP CHANCE CONTINUE SOUTH OF I-35 THURSDAY
EVENING...BUT ANY SNOW ACCUMULATION APPEARS VERY LIGHT. THE OVERALL
MORE SOUTHERLY TRACK AND PROGRESSIVE NATURE TO THE TROUGH WARRANTS
BACKING OFF ON SNOW ACCUMULATIONS DURING THIS TIMEFRAME FROM THE
PREVIOUS FCST. WITH SOME SUN IN THE AFTERNOON THURSDAY MAINLY
NORTH...HAVE RAISED HIGHS AS WELL A FEW DEGREES THERE...BUT STILL THE
UPPER 20S SOUTH.

WILL KEEP THE REST OF THE FORECAST DRY FROM FRIDAY ON THROUGH EARLY
NEXT WEEK. INCREASED HIGHS SLIGHTLY FRIDAY AND SATURDAY WITH MORE
SUN...BUT LIMITED HIGHS SUNDAY TO THE MIDDLE 30S BEHIND NEXT FRONT.
A MODERATION IN TEMPS BACK INTO THE LOWER 40S MOST AREAS STILL
APPEARS IN STORE BY TUESDAY WITH A RETURN TO SOUTH WINDS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT SOUTHEAST OF A LINE FROM COUNCIL GROVE
TO HIAWATHA.

&&
Hazardous weather outlook, Nov 28, 4:01 PM CST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
401 PM CST TUE NOV 28 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-292215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
401 PM CST TUE NOV 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT OVER MUCH OF
NORTHEAST AND EAST CENTRAL KANSAS AS A COLD FRONT APPROACHES.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS ALONG AND SOUTHEAST
OF THE TURNPIKE WEDNESDAY MORNING.

THE MOST SIGNIFICANT THREAT OF HAZARDOUS WEATHER WILL BE IN THE
FORM OF FREEZING RAIN AND SLEET WEDNESDAY AFTERNOON AND NIGHT OVER
THE NORTHEAST AND EAST CENTRAL AREAS. A WINTER STORM WATCH IS
POSTED ALONG AND SOUTHEAST OF A LINE FROM COUNCIL GROVE TO
HIAWATHA. THIS INCLUDES THE TOPEKA...LAWRENCE...EMPORIA AND
OTTAWA AREAS. ALTHOUGH SOME FREEZING DRIZZLE WILL BE POSSIBLE WEST OF
HIGHWAY 77 WEDNESDAY...IT IS NOT EXPECTED TO ACCUMULATE AS MUCH AS
AREAS TO THE EAST. ALONG AND SOUTH OF INTERSTATE 35...WHERE MOISTURE
IS DEEPER AND INSTABILITY STRONGER...HIGHER ACCUMULATIONS OF ICE
WITH THE FREEZING RAIN ARE POSSIBLE. ALONG THESE AREAS...FREEZING
RAIN AND SLEET MAY ACCUMULATE TO A QUARTER INCH OR MORE. NORTH
WINDS WILL ALSO BE IN THE 15 TO 25 MPH RANGE WHICH COULD INCREASE
THE LIKELIHOOD OF POWER LINE AND TREE DAMAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 3:58 AM CSTWinter Weather AdvisoryTOPBrown, Dickinson, Geary, Jackson, Jefferson, Marshall and 6 more18 hr

Nearby

Winter Storm Warnings in Kansas, 2006Every winter storm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.